Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 11, NWS Charleston, WV

July 8, 2016Buchanan County, Dickenson County, Virginia; 11 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky

NWS Charleston, WV issued this flash flood watch at Jul 8, 2016, 10:06 AM EDT for Buchanan County, Dickenson County, Virginia; 11 counties in West Virginia; Boyd County, Carter County, Lawrence County, Kentucky. It took effect at Jul 8, 2016, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2016, 10:06 AM EDT (14:06 UTC)
In effect from
Jul 8, 2016, 12:00 PM EDT
Expired
Jul 8, 2016, 7:54 PM EDT
In force
8 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Boyd County, KY, Carter County, KY, Lawrence County, KY, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 47 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

652 
WGUS61 KRLX 081406
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1006 AM EDT FRI JUL 8 2016

...REPETITIVE THUNDERSTORMS THIS AFTERNOON AND TONIGHT CAN RESULT
IN EXCESSIVE RAINFALL...

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
082215-
/O.NEW.KRLX.FF.A.0011.160708T1600Z-160709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
1006 AM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHWEST VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER AND LAWRENCE KY. 
  IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST 
  VIRGINIA...BOONE...CABELL...CLAY...FAYETTE...KANAWHA... 
  LINCOLN...LOGAN...MCDOWELL...MINGO...NICHOLAS...PUTNAM... 
  RALEIGH...WAYNE AND WYOMING. 

* THROUGH MIDNIGHT TONIGHT

* THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WATCH AREA TODAY.
  THERE MAY BE SEVERAL ROUNDS OF HEAVY RAINFALL WITH THESE
  THUNDERSTORMS. A COLD FRONT CROSSING THE AREA TONIGHT MAY BRING
  ONE LAST ROUND OF THUNDERSTORMS. REPETITIVE THUNDERSTORMS OVER
  THE SAME AREAS CAN CAUSE RAINFALL TO BECOME EXCESSIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

IF YOU LIVE ALONG A FLOOD PRONE SMALL CREEK...PLUS COUNTY AND
STATE OFFICIALS...INCREASE YOUR WEATHER AWARENESS. MONITOR WATER
LEVELS FREQUENTLY DURING ANY HEAVIER RAIN. BE PREPARED TO TAKE
QUICK ACTION SHOULD WATER LEVELS RISE QUICKLY OR FLASH FLOOD
WARNINGS ARE ISSUED. URBAN AREAS CAN ALSO EXPERIENCE HIGH WATER.

&&

$$

TRM / JS
2 follow-up statements
525 
WGUS61 KRLX 082050
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EDT FRI JUL 8 2016

...REPETITIVE THUNDERSTORMS THIS AFTERNOON AND TONIGHT CAN RESULT
IN EXCESSIVE RAINFALL...

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
090400-
/O.CON.KRLX.FF.A.0011.000000T0000Z-160709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
450 PM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER AND LAWRENCE KY. IN SOUTHWEST 
  VIRGINIA...BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BOONE... 
  CABELL...CLAY...FAYETTE...KANAWHA...LINCOLN...LOGAN... 
  MCDOWELL...MINGO...NICHOLAS...PUTNAM...RALEIGH...WAYNE AND 
  WYOMING. 

* UNTIL MIDNIGHT EDT TONIGHT

* THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WATCH AREA 
  TODAY. THERE MAY BE SEVERAL ROUNDS OF HEAVY RAINFALL WITH 
  THESE THUNDERSTORMS. A COLD FRONT CROSSING THE AREA TONIGHT 
  MAY BRING ONE LAST ROUND OF THUNDERSTORMS. REPETITIVE 
  THUNDERSTORMS OVER THE SAME AREAS CAN CAUSE RAINFALL TO BECOME 
  EXCESSIVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

IF YOU LIVE ALONG A FLOOD PRONE SMALL CREEK...PLUS COUNTY AND
STATE OFFICIALS...INCREASE YOUR WEATHER AWARENESS. MONITOR WATER
LEVELS FREQUENTLY DURING ANY HEAVIER RAIN. BE PREPARED TO TAKE
QUICK ACTION SHOULD WATER LEVELS RISE QUICKLY OR FLASH FLOOD
WARNINGS ARE ISSUED. URBAN AREAS CAN ALSO EXPERIENCE HIGH WATER.

&&

$$
898 
WGUS61 KRLX 082354
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT FRI JUL 8 2016


KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-
090100-
/O.CAN.KRLX.FF.A.0011.000000T0000Z-160709T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...
LOUISA...CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...
WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...
OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE
754 PM EDT FRI JUL 8 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN CANCELLED. 

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A
POSSIBILITY MUCH OF THE EVENING...HOWEVER...THE THREAT FOR HEAVIER
RAINS HAS ENDED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 6:49 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 8, 6:49 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
649 AM EDT FRI JUL 8 2016

.SYNOPSIS...
Muggy air remains in place through Friday. Cold front shakes up
the pattern Friday night, with drier, fresher air arriving over
the weekend. Warmth and humidity increases early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Forecast confidence in the near term remains quite low.  A moisture
rich airmass with dew points in the upper 60s to low 70s is
entrenched over the area.  There will be plenty of instability to go
around this afternoon with CAPE approaching 2000 J/Kg.  The problem
lies however on the forcing mechanism to help kick off more
organized convection.  I believe that there will be a line of storms
that develop with a cold front this afternoon well to our west-
northwest in Indiana and up to the Great Lakes.  There should be
another line of convection that develops to our west or
southwest...somewhere in KY. This is where model guidance is
highlighting decent moisture convergence with a theta e ridge nosing
into Southwestern West Virginia.  If any strong to severe storms are
to affect our area today it will likely be with the convection that
develops over KY and they may track across Southern West Virginia.
However...current MCS over Missouri is really complicating matters.
Outflow from this MCS is going to throw a wrench into the forecast
as well...as maybe it will help convection form a bit further north
and make it more likely to push through our region late this
afternoon and this evening.  We do remain highlighted in a slight
risk area from SPC...but reading their discussion as well only shows
that the uncertainty is extremely high with this forecast...basically
it is as clear as mud due to all the ingredients at hand.  I have
only went with chance PoP across the region through the day due to
this uncertainty.  Now casting will be needed today as mesoanalysis
later this morning to early afternoon will likely help in diagnosing
not only where storms will be today...but also what threats that
may come with them.

&&

.SHORT TERM /SATURDAY THROUGH TUESDAY NIGHT/... Amplification of
the northern stream flow aloft with passage of a cold front...will
bring mostly dry and slightly cooler conditions for the weekend.
However...will leave just a small chance of a shower or storm in
the northern mountains Saturday... as a northern stream short wave
with limited moisture drops southeastward from the eastern Great
Lakes to the Mid Atlantic Coast.

For next week...heights rise again and we will once again be on the
southern edge of the westerlies aloft. With surface high pressure
exiting to the east by Monday...heat and humidity will increase
again on low level southerly flow. The combination of these two
factors leaves the Ohio Valley prone to the threat of convection for
early next week. The models are picking up on one system drifting
eastward across the center of the nation on the southern edge
of the westerlies...and bringing an increasing chance for showers
and thunderstorms...especially on Tuesday. Thus...will
keep Monday dry for now...but warmer and more humid. Will increase
pops across the entire area Tuesday...not certain as to how this
system exactly pans out. In any case...looks like a very warm and
humid first half of next week.

&&

.LONG TERM /WEDNESDAY THROUGH THURSDAY/... General trend is heat
and humidity for most of the middle and later part of next
week...and a chance of showers and thunderstorms. Although we will
be on the southern edge of the westerlies aloft..it will be
difficult to track and time any upper disturbances coming across
the area. Thus...the best chance of a shower or storm will in the
afternoon and evening from diurnal heating.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Very moisture rich air mass over the region with widespread mvfr
stratus through late morning expected today. There are a few
isolated showers and thunderstorms that will develop later today
that could bring tempo ifr conditions to some sites...however
confidence is too low at this time to add to any terminal
forecasts. Will handle any showers that pop up with
amendments...but not expecting lower than MVFR ceilings and brief
IFR visibilities in heavy rain if one were to pass overhead
anywhere.

High instability this afternoon could help produce some strong to
severe thunderstorms...but at this time it looks like the coverage
will be mostly confined to Southern West Virginia.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z
SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of showers through the day and then
the possibility of thunderstorms this afternoon.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
BKW CONSISTENCY  L    M    M    M    M    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    M    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR in stratus and fog possible through the early Saturday morning
hours.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/MPK
NEAR TERM...MPK
SHORT TERM...JMV
LONG TERM...MZ
AVIATION...MPK
Hazardous weather outlook, Jul 8, 3:50 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT FRI JUL 8 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH BRIEF
DAMAGING WIND GUSTS THE MAIN HAZARD.

IN THE FASTER WIND FLOW THIS AFTERNOON AND TONIGHT...THE RAIN
WOULD HAVE TO LINE UP PARALLEL TO THAT FLOW...TO CAUSE FLASH FLOOD
CONCERNS. IF SO...LOCALIZED FLASH FLOODING COULD OCCUR ON SMALL
STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:11 PM EDTSpecial Weather StatementRLXBuchanan, Dickenson2 hr
Jul 8, 1:55 PM EDTSpecial Weather StatementRLXCabell65 min
Jul 8, 2:16 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Mason, Putnam, Wayne44 min
Jul 8, 2:40 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo35 min
Jul 8, 2:53 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam25 min
Jul 8, 3:01 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Logan, Mingo, Raleigh, Wyoming44 min
Jul 8, 3:10 PM EDTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Logan, Nicholas, Raleigh and 1 more110 min
Jul 8, 3:35 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh, Wyoming40 min
Jul 8, 1:34 PM EDTSevere Thunderstorm WarningRLXGreenup41 min
Jul 8, 1:38 PM EDTSpecial Weather StatementRLXBoyd, Carter52 min
Jul 8, 2:11 PM EDTSpecial Weather StatementRLXMartin49 min

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.